Kathy...Welcome to the boards! I'm so sorry to hear that your hubby is going through this (and you & his dad as well). First of all, since he's taking them for pain, coming off of them altogether may not be the answer. He's still going to be in pain after he's off, and he'll be more than miserable, and looking for anything he can find to fix his pain. In a situation like this, a pain management doctor (or at the very least, a family doc) is desperately needed. Sounds like he's hurting, and I know you hate to see him going through this. Many doctors choose to put someone like him, who is in chronic pain, on something that is long-acting, like a Duragesic Patch, Oxycontin, or MS Contin, or some other long-acting narcotic that will keep his pain at a managable level, while allowing him to function and take less medication. Long-acting meds are less likely to cause a "high" feeling, because they keep the meds at a steady level in his body throughout the day and night.
This is a scary thing, I'm sure, and I am praying for him, and for you (and his Dad). Is it back pain? And does he have a good doctor? Because he's an adult, there is nothing you can do to "make him" want to get off these meds. And if he's hurting badly, then he may feel like he's doing the only thing he can to get by and work normally.
Please stand by him through this, as he will need you now more than ever. You were smart to get his father involved, because as someone said earlier, getting it all out on the table is key in a situation like this!! There are better options, though, than taking that many Lortab 10 a day, and with the right combo of meds, he can live comfortably and productively. You're a good woman, Kathy!! Please know that we're here for you! (((hugs)))